Brown Discharge

Every month, the uterus prepares itself for a possible pregnancy by thickening the uterine lining. If conception does not happen, the endometrial lining sheds itself. This is known as normal period bleeding which is usually red. But sometimes, the discharge itself may be dark brown or some may have a brown vaginal discharge just before their periods, during a pregnancy or while they are on the pill. This may be associated with other symptoms as well and is caused by various underlying health conditions which can be reasoned out only by an expert.

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by Verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

Can brownish discharge after protected sex be implantation bleeding?

Query: Hi doctor, I had protected sex. Two weeks later, I had light brownish to light red color discharge that lasted for a day and the next day there was light brownish discharge. Is this implantation bleeding? I am worried. If so, after how days of implantation bleeding can I do blood test or hCG to dete...  Read Full »


Dr. Sameer Kumar

Family Physician, Obstetrician And Gynaecologist, Infertility Specialist

Answer: Hello, Welcome to icliniq.com. As you had protected sex and that too 15 days back, this brownish discharge could be due to irregular shedding possibly due to progesterone hormonal imbalance during the cycle. If it is implantation bleeding then it would have occurred in the next seven days. ...  Read Full »

Why is my menstrual bleeding dark brown after using Plan B pills for two weeks?

Query: Hello doctor, I have a question about my menstrural cycle. Two to three weeks ago I took a few Plan B pills throughout two weeks. I was supposed to get my period around 15th and it came only two days ago, but it is a dark brown discharge. I took several home tests and they are all negative. I was w...  Read Full »


Dr. Kamalpreet Kaur Nagpal

Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. Plan B Pills are to be taken only once after unprotected intercourse and not continuously for two weeks. There are different drugs that can be taken for this long, and they do not protect you like this. The brown discharge which you are getting now is probably the w...  Read Full »

I am having reddish brown discharge with irregular periods. Why?

Query: Hello doctor, I am concerned about my health, I have not had a regular period in almost three months. I have been having brown, reddish discharge but I am most certain that I am not pregnant because I have not had intercourse since two years ago, my stomach has been hurting and I have gained weight...  Read Full »


Dr. Gothyang Makuya

General Practitioner, Family Physician

Answer: Hi, Welcome to icliniq.com. Most of the time, irregular periods are part of the normal changes that can happen when you are a teen. Sometimes, irregular periods can be caused by some medicines, exercising too much, having a very low or high body weight, or not eating enough calories. Hormone imbal...  Read Full »

Why do I have brown discharge after sex?

Query: Hi doctor, I recently had unprotected sex with a guy twice in an interval of three days. After the first time, there was a lot of pain, but had a regular whitish discharge. Second time, I started having this brownish or yellowish discharge and I have taken the photo of the discharge. I am not sure w...  Read Full »


Dr. Neha Singh Rathod

Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. The brownish discharge seems to be due to rupture of your hymen. Generally, if you have sex for the first time in case of a virgin, then the hymen gets partly withered or at times does not. However, during repeated acts of intercourse, there are fair enough chances that...  Read Full »

I am getting a brown discharge after urination but there is no period. Is this hormonal imbalance or ovarian cysts?

Query: Hello doctor, I am a 34-year-old female. 5'4" 130 lbs. I discontinued my Depo-Provera when my shot was before seven months. Before three months, I had a lot of discomforts and went to urgent care with suspected UTI. UTI came back negative, after the ultrasound, doctors confirmed I was likely close ...  Read Full »


Dr. Sameer Kumar

Family Physician, Obstetrician And Gynaecologist, Infertility Specialist

Answer: Hello, Welcome to icliniq.com. As you have been on progesterones in the form of depot Provera for years and have discontinued for four months and had little withdrawal bleed before two months, and possibly ovulation may have occurred as well. But this scenario of menses being delayed and often tak...  Read Full »

After I-pill, I had a flow but it was not heavy. What is the chance of pregnancy?

Query: Hello doctor, I need an urgent help. I was on my fifth day of my periods and I made out with my partner. I had my pants and my panty on and he had his penis out. He ejaculated on my pant, and I saw that some portion of my panty was wet as well. And I felt wet in the skin of the lower portion of abd...  Read Full »


Dr. R Balakrishnan Menon

Infertility Specialist, Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. How are you doing? I do not see any reason for you to worry. Let me start by giving few basic facts about the period. Usually, ovulation occurs on the 12th to the 16th day of periods and life of the egg is 24 hours. The life of the sperm is 72 hours. So there is n...  Read Full »

Why do I have brown vaginal discharge whenever I am aroused?

Query: Hello doctor, I am an 18-year-old female. I am experiencing a brown discharge whenever I am aroused. This has been going on for about a week and a half. My partner and I always use condoms and I have the birth control implant. It might be wrong. I might have bacterial vaginitis. There is no odor or...  Read Full »


Dr. Sree Gouri Sr

Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. I can understand your concern. The brownish discharge you are having could be due to: 1. Side effect of implant leading to irregular spotting. 2. Local lesions like cervical erosion. 3. Rarely vaginal infection, etc. To find out the exact cause of the problem, plea...  Read Full »

I am taking contraceptive pill. Why is there brown discharge after periods?

Query: Hello doctor, I am currently on the Yaz contraceptive pill. I skipped my sugar pills for around four months and had a breakthrough period this month. I had my period last week, but I still have some residual brown discharge for about a week now. Additionally, I had sex a few days ago and bled durin...  Read Full »


Dr. Alison A. Rodriguez

Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. The brown discharge should be temporary. I would recommend you have a period for the next couple of months and not skip the placebo pills temporarily to get back on track. If you have not missed any pills, pregnancy is very unlikely, but I would recommend a pregnan...  Read Full »

Is brown discharge during pregnancy a reason to panic about miscarriage?

Query: Hi doctor, I am 36 years old female, who is 6 weeks and 4 days pregnant. I take Gestofit 300 once daily and Fertigyn 5000 twice a week. I am on complete bed rest. I get a slight amount of brown discharge occasionally. Should I panic about miscarriage? I am afraid because I had two miscarriages, one...  Read Full »


Dr. R Balakrishnan Menon

Infertility Specialist, Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. At 6 weeks 4 days, you can have a scan, if it is still not done, to confirm the fetal heartbeat, as the baby's heartbeat only can confirm the health of the baby and to see the decidual reaction. Brown discharge only means that it is old blood and implantation bleedin...  Read Full »

Why am I getting brown discharge after taking Ipill?

Query: Hello doctor, My last period was on 24th last month and it went for a regular five days. I had sex on that Friday after my period was over, had Ipill the next day. Again had sex on Wednesday, had Ipill on Thursday and from Thursday, I am getting a brown discharge, a little bit of cramps. Am I pregn...  Read Full »


Dr. Parth R Goswami

Family Physician, General Practitioner, Hematologist, Pathologist

Answer: Hello, Welcome to icliniq.com. You have taken Ipill after sexual relation. So the chance of getting pregnant is very less. The brown discharge could be due to the frequent use of Ipill. The excess Ipill intake is not advisable for health. You can use precaution next time. Your next period might be d...  Read Full »

ask-doctor-img Ask a Doctor Online

* guaranteed answer within 4 hours
Chat with a Doctor

Chat with a Doctor

Starting @ just $29.99

Search for a Health Issue


 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.